Pennsylvania, 2021Flash Flooding and Damaging Winds in Pennsylvania, July 16, 2021
July 16, 2021 · NWS PBZ · 18 events in 8 counties and zones
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania. Differential heating on the southern fringe of a thicker cloud deck and residual convective outflows provided the catalyst for development. Many reports of tree and power line damage were received. Also, multiple rounds of downpours during the day created flash flooding conditions in portions of Mercer and Venango Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 12:16 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 16, 12:16 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
116 PM EDT Fri Jul 16 2021
.SYNOPSIS...
Daily shower and thunderstorm chances will continue until high
pressure begins to build back in on Sunday. A drier pattern sets up
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As convective temperatures are reached, shower and thunderstorm
coverage should increase/expand this aftn/eve, favoring eastern Ohio
to northwest PA given proximity of right entrance region of jet
associated with incoming trough.
Isolated storms may become severe and capable of producing damaging
winds due to some combination of moderate CAPE, modest shear (more
notable for storms north of Pittsburgh), and dry air aloft (more
notable for storms south of Pittsburgh). Localized flash flooding in
urban and/or flood prone areas could also develop, especially if
training of storms develops over eastern OH/northwest PA where winds
aloft will be fairly parallel to the sfc boundary.
The severe threat should subside tonight with the loss of
heating/instability, but storms are likely to continue mainly over
eastern OH into western PA as the frontal boundary stalls and
shortwaves continue to pivot around the slow moving upper trough.
Confidence remains too low for a watch, but there will be an
increased potential for flooding through this period as additional
rounds of storms are more likely to track over previously saturated
ground.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Showers and more localized thunderstorms will continue Saturday as
the upper trough slowly moves southeast, helping to push the sfc cold
front through the region. The lack of instability and moist mid-
levels should mitigate any severe threat despite stronger jet
support. However, flooding concerns may persist for locations with
already saturated grounds as ample moisture will remain in the
region. With fropa not expected until later in the day, temperature
should hold near seasonal averages Saturday.
Precipitation chances will lower Saturday night into Sunday morning
with fropa, as dry air/subsidence fills in its wake.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Drier and more seasonable conditions should return Sunday into Monday
under the influence of sfc high pressure, though an isolated shower
can't be ruled out as the cold core of the upper trough will sit near
the area.
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms, favoring eastern OH and northwest PA, will
increase in coverage this aftn/eve with passing shortwave trough.
Any thunderstorm will be capable of producing heavy rain that could
quickly lower vsbys and gusty, erratic wind.
Showers and isolated thunderstorms are expected to continue overnight
into Saturday as the upper trough and sfc cold front slowly move
southeast through the region. Outside of convection, expect
deteriorating cigs as moisture pools ahead of the front, with
improving cigs/drier conditions after fropa.
.Outlook...
VFR and mostly dry conditions are likely Sunday and Monday under the
influence of high pressure. Periodic precipitation chances are likely
thereafter.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 16, 11:52 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1252 PM EDT Fri Jul 16 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-171700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Hancock-Brooke-Ohio-Marshall-
1252 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rainfall from thunderstorms may cause isolated flooding
problems through Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ023-031-073>076-WVZ012-021-509>514-171700-
Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1252 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms are possible Saturday afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 12:04 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
104 PM EDT Fri Jul 16 2021
PAZ007-161745-
Mercer-
104 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
MERCER COUNTY...
At 103 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles northwest of Sharpsville, moving east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Stoneboro... Sandy Lake...
Clark... Jamestown...
Fredonia... Jackson Center...
New Lebanon... Sheakleyville...
This includes Interstate 79 in Pennsylvania between mile markers 121
and 137.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8040 4148 8037 4148 8013 4149 8012
4149 8001 4124 8001 4124 8052 4149 8052
TIME...MOT...LOC 1703Z 258DEG 27KT 4138 8057
DJSSpecial weather statement, Jul 16, 12:39 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
139 PM EDT Fri Jul 16 2021
OHZ041-161830-
Columbiana-
139 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA COUNTY...
At 139 PM EDT, a strong thunderstorm was located near Lisbon, or 10
miles northwest of Wellsville, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
East Palestine... Calcutta...
Lisbon... New Waterford...
Rogers... Summitville...
Beaver Creek State Park... Glenmoor...
Lake Tomahawk...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4088 8057 4067 8053 4064 8087 4064 8088
4077 8088
TIME...MOT...LOC 1739Z 248DEG 14KT 4070 8082
DJSSpecial weather statement, Jul 16, 1:03 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
203 PM EDT Fri Jul 16 2021
OHZ041-PAZ020-WVZ001-161845-
Columbiana-Beaver-Hancock-
203 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA...WESTERN BEAVER AND HANCOCK COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Wellsville,
moving east at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
East Liverpool... Beaver Falls...
Wellsville... New Brighton...
Beaver... Calcutta...
Ohioville... Midland...
Chester... Industry...
Shippingport... Patterson Township...
This includes Interstate 376 in Pennsylvania between mile markers 32
and 44.
LAT...LON 4051 8032 4050 8033 4058 8067 4059 8070
4059 8073 4065 8074 4067 8053 4074 8055
4077 8029
TIME...MOT...LOC 1802Z 276DEG 22KT 4065 8066Special weather statement, Jul 16, 1:07 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Fri Jul 16 2021
OHZ050-WVZ001-002-161845-
Jefferson-Brooke-Hancock-
207 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN JEFFERSON...BROOKE AND HANCOCK COUNTIES...
At 207 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wintersville, or 11 miles northwest of Steubenville, moving east at
20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Toronto... New Cumberland...
Richmond... New Manchester...
Empire... Stratton...
Tomlinson Run State Park...
LAT...LON 4043 8086 4052 8086 4055 8058 4037 8057
TIME...MOT...LOC 1807Z 271DEG 18KT 4048 8082
Thunderstorm Wind, Beaver
- When
- July 16, 1:27 PM EST
- Where
- Beaver County, 0.87 mi SW of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.690, -80.310
A large tree limb was brought down on to power lines.
Thunderstorm Wind, Beaver
- When
- July 16, 1:40 PM EST
- Where
- Beaver County, 0.87 mi SW of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.690, -80.310
In the Beaver area, there were numerous reports of downed trees and power lines.
Thunderstorm Wind, Butler
- When
- July 16, 1:56 PM EST
- Where
- Butler County, 1.25 mi ESE of Buhls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.790, -80.030
Trees and wires were blown down along Route 68.
Thunderstorm Wind, Butler
- When
- July 16, 2:00 PM EST
- Where
- Butler County, 1.25 mi E of Homeacre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.872, -79.896
Numerous trees and power lines were downed north of Butler.
Thunderstorm Wind, Butler
- When
- July 16, 2:14 PM EST
- Where
- Butler County, 1.28 mi NW of Butler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.864, -79.896
Trees and power lines were blown down on North Jackson Street.
Thunderstorm Wind, Armstrong
- When
- July 16, 2:40 PM EST
- Where
- Armstrong County, 1.48 mi NNE of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 40.900, -79.520
A tree was blown on to a house on Mosgrove Road.
Thunderstorm Wind, Armstrong
- When
- July 16, 2:45 PM EST
- Where
- Armstrong County, 1.04 mi E of Belknap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.900, -79.300
Trees were downed near County Route 1025.
Thunderstorm Wind, Indiana
- When
- July 16, 3:07 PM EST
- Where
- Indiana County, 1.25 mi ENE of Plumville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.810, -79.160
Along Route 4013, trees were blown down.
Thunderstorm Wind, Westmoreland
- When
- July 16, 3:14 PM EST
- Where
- Westmoreland County, 0.69 mi SSE of Blackburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.390, -79.747
A tree was blown down on 7th Street Extension.
Thunderstorm Wind, Indiana
- When
- July 16, 3:32 PM EST
- Where
- Indiana County, 0.87 mi SW of Arcadia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.770, -78.860
Power lines were downed on Cush Creek Road.
Thunderstorm Wind, Indiana
- When
- July 16, 3:35 PM EST
- Where
- Indiana County, 1.57 mi E of Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.750, -78.850
Trees were blown down near Route 1026.
Thunderstorm Wind, Washington
- When
- July 16, 3:40 PM EST
- Where
- Washington County, 1.05 mi E of Finleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.250, -80.000
A tree was blown down on to an electrical pole adjacent to a house.
Flash Flood, Mercer
- When
- July 16, 6:46 PM EST to 9:30 PM EST
- Where
- Mercer County, 2.08 mi W of New Hamburg to 1.72 mi E of Transfer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 41.330, -80.390
Crestview Drive near Reynold VFW was flooded. Also, 20 feet of roadway washed out along SR-4014 near Reynolds Industrial Park Road.
Flash Flood, Mercer
- When
- July 16, 6:51 PM EST to 9:30 PM EST
- Where
- Mercer County, 1.56 mi W of New Hamburg to 1.29 mi WSW of New Hamburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.330, -80.380
A vehicle was submerged in flood water on East Crestview Drive.
Thunderstorm Wind, Armstrong
- When
- July 16, 7:05 PM EST
- Where
- Armstrong County, 0.44 mi SSW of Aladdin
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.674, -79.653
One person injured due to tree falling on him near the Kiski River Campsite.
Thunderstorm Wind, Indiana
- When
- July 16, 7:24 PM EST
- Where
- Indiana County, 2.22 mi NW of Hortons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.854, -78.908
Trees were reported down in the area of Porterfield Road.
Flash Flood, Venango
- When
- July 16, 8:02 PM EST to 9:30 PM EST
- Where
- Venango County, 0.46 mi N of Polk Jct to 0.15 mi NE of Polk Jct
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.377, -79.930
Multiple roads in the area had flooding issues.
Flash Flood, Mercer
- When
- July 16, 8:45 PM EST to 9:30 PM EST
- Where
- Mercer County, 0.71 mi S of Fredonia to 1.02 mi SSE of Fredonia
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -80.269
A water rescue was needed along Delaware Road for a car stranded in flood water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, July 16, 2021$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972999, 973000, 973001, 973002, 973003, 973004, 973005, 973006, 973007, 973008, 973009, 973010, 973011, 973012, 973013, 973014, 973015, 973016.